Log in
PMRGCAuk
7,664 members12,797 posts

Weaning off steroids and how to taper down, any advice?

I recently saw a Rheumy who, to quote from his letter to my GP - 'Suggest not to escalate steroids but aim to wean down over 2-3 months (1mg every fortnight) as tolerated'. This is the second Rheumy who has questioned my original diagnosis of PMR back in February 2013, and my present GP also has her doubts. I am currently taking 5mg Pred. and have been on lower doses of Pred several times already, only to have to go back to10mg following a flare up. This to me, seems quite rapid tapering and I wonder if anyone has experienced similar tapering themselves and if so, how did they manage it.

16 Replies
oldestnewest

It is such an individual thing Gpal. I envy you having reached the relatively harmless dose of 5 mgs. I am cautious in my tapering and haven’t experienced a flare. I was diagnosed in March 2016 but like many others had symptoms for much longer. I am currently at 7 mgs and have been for many months. I think I might be experiencing Adrenaline problems. I had a notional aim of getting to 5 mgs, then I hoped to reduce by 0.5 each month, stopping at the first sign of trouble. As I said, I have stalled, but your Rheumatologist’s regime would not suit me. I wish they could try the pain for a day, I think they would be more thoughtful. Good luck!

2 likes
Reply

It is rapid tapering. What is the reason for the doctors' doubts? What do they suggest as an alternative diagnosis and what are their suggestions for treatment?

2 likes
Reply

The reason for their doubts is that I have never experienced any joint pain whatsoever. I started seeing my GP at least 10 yrs ago with problems of fatigue when I was beginning to find walking any distance over 100 yds difficult. No pain no angina just simple thigh muscle weakness. As yet no other diagnosis nor suggestions for treatment. I think I've got to get the weaning going first!

Reply

Prednisone can itself cause myopathy, or muscle weakness. So, given that you don't have PMR pain, it does seem sensible to wean off. But as you know the issue is going to be making sure your adrenal glands wake up properly as you taper, hence the cautions about going slowly. Now, when you refer to "flare up" what does that mean to you?

Reply

I was advised to reduce by judt 1mg per month. All was fine intil I reduced ffom 6 mg to 5mg. I spoke to my GP as I was supposed to reduce from 5mg to 4 mg. She advised me to go back up to 6mg fof now.

Be guided by your own body but only reduce by 1 mg per month.

Reply

That is hardly unusual with PMR - many patients have no joint pain at all. PMR does not really affect joints as such - despite what some in the USA imply.

1 like
Reply

I always described my pmr symptoms as muscle fatigability, had problems walking as my knees would start to buckle. Most other myopathies were ruled out before getting the PMR diagnosis. I had doubts myself that I had PMR as I didn't relate to the symptoms others described, but the fact that I felt so much better as soon as I started to take the right dose of pred (20mgs), was what convinced me it was PMR.

Reply

You would have thought that doctors know what 'myalgia' means = muscle pain. Arthralgia is joint pain!

2 likes
Reply

WHY are they querying the diagnosis?

Do they think you "have had it too long"? If so - PMR has a median duration of 5.9 years. Which means quite a few have it longer - and it is thought about 5% have it for life and need a low dose for a a very long time. And when they try to reduce too far or too fast - they induce a flare. And that extends the time it takes to get to a low dose or off pred.

practicalpainmanagement.com...

I'd be ecstatic to be at 5mg...

3 likes
Reply

10 % a month is what I have learned from my doctors and my studies. Otherwise, your adrenal glands will go into shock because they can't start gradually producing steroids on their own.

Reply

Hello

Like everyone else is saying. Take it slow. I have finally become one with my prednisone. I have stopped worrying about the side effects (best as I can) and I have started a program to try and strengthen my adrenals. I am comfortable at 9-10 mgs and I am not going to hurry the process. I have run into to many flares over 1yr. and 8-9 mos of having pmr.

Hope you and the drs. can get this all figure out for you so you can move on.

Have A tremendous day

Lin

Reply

What are you doing to strengthen the Adrenals?? I’m also at 10 and feel pretty good other than fatigue which I think is adrenal related...I see adrenal supplements but wonder if they would cause more problems than help...

Reply

You can't strengthen the adrenals, other than doing what you do for the rest of your body: eating healthy, avoiding bad stress, getting enough of the right kind of exercise, and enough sleep! Pred compensates for the temporary retirement of the adrenals, although I read today that DHEA is one substance it might be worth supplementing as pred doesn't compensate for it.

3 likes
Reply

I have struggled to go down even 1 mg but the most success, which Prof Das Gupta says is the best method is to go( eg for a 6 to 5 reduction) say 6,6,5, for two weeks - then 6,5,6,5 for two weeks, then 6,5,5 for two weeks then 5 on its own and so own. With the next drop I would do 5,5,4.5 then 5, 4.5, 5 etc. then 5 ,4.5, 4.5 then 4.5 on its own - maybe with only a week between each - do you understand this? I found it was the only thing that worked for me. Good luck.

Reply

Hi Gpal,

My Doctor said go down 1mg every 4 to 6 weeks, when you get to 5mg go down by 1/2mg every 4 weeks, I am down to 2.5mg from 10mg, from last September.

Good Luck Frederick

Reply

Thank you all for your helpful advice to my tapering dilemma. I have tapered down several times since 2013 but never with the rapidity that the Rheumatologist suggested this time, i.e 1mg every fortnight as tolerated. I am going to try the 1mg per month plan, which I have done before, and hope that this time I can wean myself off the steroid completely. Good luck to you all, and thank you once more, I will post again at Christmas to let you know how I got on!

Reply

You may also like...